In addition to teeth discoloration, tetracyclines have been demonstrated to be associated with inhibition of bone growth in children when given in therapeutically high doses.
Teratogens are agents that cause a defect or malformation in the development of the embryo or fetus. Tetracyclines are considered teratogens due to teeth discoloration that may occur as well as the potential to inhibit bone growth.
Tetracyclines are considered teratogens due to the strong association with teeth discoloration in the fetus and developing infant. It may result in permanent staining of teeth characterized by dark yellow gray teeth with a darker horizontal band across the bottom and top rows. Historically, tetracyclines have been avoided in children due to these risks. More recent evidence, however, suggests that doxycycline specifically is safe for use in children for short courses without risk of tooth staining.
An important side effect of tetracyclines is photosensitivity as they can increase the risk of sunburn after exposure to light. This side effect is of particular importance for patients that use this class of medication for long term malaria prophylaxis as it can cause permanent sensitivity and sun damage.
Tetracyclines can cause relatively mild GI distress in patients including nausea and diarrhea. GI symptoms can be improved by taking the antibiotic with plenty of water. Tetracycline itself should not be taken with food as this can decrease antibiotic absorption, however other members of this class like doxycycline can be taken with food. Lastly, if a pill ever becomes lodged in the esophagus, tetracyclines can cause pill-induced esophagitis.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)